Hail, Finney
- When
- May 22, 1:24 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -100.860
Jet streak dynamics associated with an anonymously strong upper level low in the rockies interacted with increasing low level moisture to produced widespread severe thunderstorms. The first tornadoes of the season occurred on this afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Jet streak dynamics associated with an anonymously strong upper level low in the rockies interacted with increasing low level moisture to produced widespread severe thunderstorms. The first tornadoes of the season occurred on this afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 1:15 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 215 PM CDT THU MAY 22 2008 .DISCUSSION... DAYS 1-2... DISCUSSION AND FORECAST GOING OUT EARLY DUE TO ONGOING SEVERE WEATHER. SEVERE WEATHER OUTBREAK EXPECTED OVER THE NEXT FEW DAYS...INCLUDING THE POSSIBILITY OF SIGNIFICANT AND LONG LIVED TORNADOES. 12Z UPPER AIR ANALYSIS WAS RATHER TELLING IN REGARDS TO THE UPCOMING WEATHER. NOSE OF 95KT H25 JET WAS PUNCHING INTO EASTERN COLORADO AS IT ROUNDED THE BASE OF STRONG UPPER ACROSS WESTERN CONUS. ON THE BACK SIDE OF THIS POTENT SYSTEM, 145KT JET STREAK WAS MOVING SOUTH INTO CA. VERY IMPRESSIVE HEIGHT FALLS OF 150 METERS COULD BE SEEN IN ALBUQUERQUE, NM WITH HEIGHT FALLS OF 120 METERS FROM EASTERN NM WEST INTO A LARGE PORTION OF CA. H7 TEMPERATURES NEAR THE UPPER SYSTEM WERE INTO THE SINGLE DIGITS BELOW 0C. H85 TEMPERATURES OF 15C AND ABOVE WERE FOUND ACROSS MUCH OF KS SOUTH WHILE SINGLE DIGITS READINGS WERE SEEN INTO NE. PLUME OF 10C AND ABOVE ABUNDANT GULF MOISTURE ENGULFED THE ENTIRE STATES OF KS, OK AND TX AND NOSING INTO SOUTHERN NE. SURFACE DEWPOINTS HAVE INCREASED TO THE 60S ACROSS A LARGE PORTION OF SOUTHWEST KANSAS. MODELS CONTINUE TO BE PERSISTENT WITH DRYLINE FURTHER WEST FROM SCOTT CITY TO GARDEN CITY TO LIBERAL AND MOVING EAST BY MID AFTERNOON. AS UPPER SYSTEM CONTINUES TO EJECT S/WVS EAST ACROSS THE PLAINS TODAY, UPPER LEVEL JET NOSES INTO WESTERN KANSAS. INCREDIBLE SHEAR (500M2/S2 0-1KM SRH) IS IN PLACE BY LATE AFTERNOON ACROSS MUCH OF SOUTHWEST. THE DRYLINE IS NOT EXPECTED TO MOVE MUCH BY EVENING. CAP REMAINS STRONG ENOUGH THROUGH THE EARLY AFTERNOON TO ALLOW INCREASED CAPE ACROSS THE FA (2000 TO 3000 J/KG). ONCE STORMS DO GO ALONG THE DRYLINE, THEY WILL QUICKLY BECOME SEVERE. NOT ONLY WILL VERY LARGE AND DAMAGING HAIL BE AN ISSUE BUT A FEW TORNADOES ARE LIKELY. IN ADDITION, DAMAGING WINDS AND HEAVY RAINFALL CANNOT BE RULED OUT. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1 INCH. STORMS ARE LIKELY TO CONTINUE INTO THE EARLY OVERNIGHT HOURS. DRYLINE WILL MOVE WEST ONLY SLIGHTLY. THUNDERSTORM CHANCES WITH POSSIBLE TORNADOES WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS. ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED FRIDAY. THIS TIME, THE DRYLINE LOOKS TO BE SLIGHTLY FURTHER EAST. BULK OF ACTIVITY WILL BE IN THE VICINITY OF NESS CITY TO DODGE CITY TO ASHLAND AND EAST. SHEAR IS CONSIDERABLY LESS THAN THURSDAY. STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. BY SATURDAY, DRYLINE WILL ONCE AGAIN BE THE FOCUS FOR ADDITION SEVERE THUNDERSTORMS. WILL CONTINUE TO MONITOR THE LOCATION OF THE DRYLINE BUT PRESENT INDICATIONS PLACE THE EXTREME EASTERN FA IN THE BEST CHANCE FOR SEVERE THUNDERSTORMS. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE SET UP IN THE MISSISSIPPI VALLEY REGION TO BEGIN THE PERIOD AT 00Z SUNDAY. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE IN THE WESTERN CONUS BRINGING A SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN EVER SO SLIGHT RETROGRADING OF THE UPPER LEVEL TROUGH TO THE WEST BY EARLY MONDAY. THIS WILL COINCIDE WITH THE UPPER LEVEL RIDGE TO OUR EAST BEGINNING TO BREAK DOWN IN AMPLIFICATION BUT EXPANDING SOMEWHAT TO THE WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS. REGARDLESS, A GENERAL SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACROSS WESTERN KANSAS THROUGH MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CYCLE THROUGH THE PATTERN WHICH WILL ALLOW FOR THE POSSIBILITY FOR THUNDERSTORMS EACH DAY THROUGH THE EARLY PART OF NEXT WEEK. SOME OF THESE STORMS COULD BE SEVERE. AT THE SURFACE, A GENERAL LOW LEVEL SOUTHERLY FLOW WILL BE SET UP ACROSS WESTERN KANSAS THROUGH MONDAY AS A RESULT OF A LOW PRESSURE CENTER PERSISTING NEAR AND ALONG THE KANSAS AND COLORADO BORDER. AGAIN, THIS WILL PROVIDE AMPLE MOISTURE RETURN TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT H85 REACHING WELL UP INTO THE TEENS(C). A FAIRLY PRONOUNCED DRYLINE WILL REMAIN SET UP IN OUR CWA SATURDAY NIGHT. THE GFS AND ECMWF(HIRES) THEN POINT TO THE DRYLINE RETREATING ACROSS THE CWA BY SUNDAY EVENING OPENING UP MORE OF A MOISTURE RETURN TO THE FORECAST AREA. A COLD FRONT WILL THEN PUSH THROUGH WESTERN KANSAS LATE TUESDAY/EARLY WEDNESDAY TIME FRAME WHICH AGAIN WILL BRING A CHANCE OF PRECIP TO THE FORECAST AREA. WILL STAY WITH CURRENT POPS DUE TO THE UNCERTAINTY OF DETAILS THIS FAR OUT. AS FOR TEMPERATURES, EXPECT WARM DAYS SUNDAY AND MONDAY WITH TEMPERATURES AT H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST. THIS WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE 80S(F) TO THE LOWER 90S(F) ACROSS MUCH OF THE CWA. THE COLD FRONT PUSHING THROUGH SHOULD HELP COOL TEMPERATURES A BIT BY MID WEEK. PLAN ON SLIGHT ADJUSTMENTS TO TEMPERATURES RIGHT NOW. && .AVIATION... A SURFACE LOW WILL PERSIST ALONG THE KANSAS AND COLORADO BORDER TODAY WHILE A DRYLINE SLOWLY ADVANCES FROM NEAR THE COLORADO BORDER EAST ACROSS SOUTHWESTERN KANSAS. THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM SYRACUSE TO LIBERAL. OTHERWISE, VFR CONDITIONS WILL PERSIST. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 89 68 91 / 60 40 50 30 GCK 63 89 64 89 / 30 20 30 30 EHA 58 91 58 89 / 10 20 20 20 LBL 64 92 62 91 / 30 20 30 20 HYS 65 86 68 89 / 60 50 50 40 P28 69 89 70 92 / 40 50 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR KSZ061-062-074-075-084-085. WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ043- 044-061>064-074>078-084>088. && FN30/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1210 PM CDT THU MAY 22 2008 KSZ030-031-043>046-063>066-076>081-086>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1210 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DRYLINE WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 3 PM. THIS DRYLINE BY 3 PM WILL EXTEND FROM NEAR SCOTT CITY TO NEAR LIBERAL. EAST OF THIS BOUNDARY THERE WILL BE A THREAT OF SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY DAMAGING HAIL ALONG WITH THE THREAT OF TORNADOES IN THE STRONGEST OF SUPERCELL THUNDERSTORMS. CONDITIONS WILL BE SUFFICIENT THAT ANY TORNADO THAT MIGHT DEVELOP COULD BECOME SIGNIFICANT AND LONG LIVED. ALL PERSONS LIVING EAST OF SCOTT CITY TO NEAR LIBERAL ARE URGED TO MONITOR THE LATEST UPDATES AND POSSIBLE WARNINGS. SHOULD A SEVERE THUNDERSTORM OR TORNADO WARNING BE ISSUED FOR THE AREA...IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY SHOULD BE TAKEN. THE THREAT FOR STORMS AND SEVERE HAIL WILL SHIFT WEST AFTER DARK. A FEW TORNADOES CANNOT BE RULED OUT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SEVERE WEATHER IS EXPECTED FRIDAY AFTERNOON AND INTO THE FIRST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED AFTER 3 PM...INITIALLY FROM NEAR SCOTT CITY TO NEAR LIBERAL AND THEN INTO THE PRATT, LARNED AND HAYS AREA BY EVENING. SPOTTERS MAY BE NEEDED LATE THIS EVENING FARTHER WEST. ADDITIONAL ACTIVATION WILL BE NEEDED ON FRIDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-231000- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 457 AM CDT THU MAY 22 2008 /357 AM MDT THU MAY 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT BOTH A WIND ADVISORY AND A RED FLAG WARNING WILL BE IN EFFECT TODAY. GUSTY SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH WILL BE POSSIBLE LATE THIS MORNING AND CONTINUING INTO THIS EVENING. IN ADDITION, RELATIVE HUMIDITIES WILL FALL TO LESS THAN 15 PERCENT AS TEMPERATURES CLIMB TO AROUND 90. THIS WILL RESULT IN A HIGH FIRE DANGER. THERE IS A CHANCE FOR A THUNDERSTORM OR TWO IN EASTERN KEARNY...GRANT...AND STEVENS COUNTIES BY EARLY AFTERNOON. ANY STORM THAT DOES FROM WILL HAVE THE POTENTIAL TO QUICKLY GO SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT WITH A BETTER CHANCE SATURDAY NIGHT. SOME OF THESE COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY ACROSS EASTERN KEARNY...GRANT AND STEVENS COUNTIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07/30
The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
43 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.
This was one of the first tornadoes of six that occurred this day. The tornado passed over open areas.
Hail covered the ground and the hail also shredded all types of vegetation.
This tornado did not encounter anything to damage.
A cattle shed and lean two were destroyed by the high wind.
The tornado curved back to the northwest before dissipating. It caused EF1 damage at a farm where a 40 by 60 foot shed was destroyed. The tornado also took down fencing.
The relatively short lived tornado did not strike anything.
This tornado passed over wide open spaces.
A tornado developed southwest of the Wakeeney airport and subsequently moved across the south side of Wakeeney before curving north along 13th Avenue and dissipating about 0.25 miles north of the city limit and 0.25 miles west of U.S. 283 (13th Street). The first damage was destruction of a hangar at the airport. The hangar was open to the south, and the wind entered the structure, lifted it, and deposited it in pieces northeast of its original location. The tornado moved through the KOA Campground south of I70, rolling a fifth wheel trailer, destroying a small cabin that was held down only by gravity, blowing limbs up to six inches in diameter from trees, and removing shingles from the roof of the manager’s office. Portions of the flat roof covering on the high school were lifted and peeled off. Small storage buildings were destroyed and trees were uprooted along 13th Street. At the north end of Wakeeney, a large Quonset building that opened to the south was lifted and destroyed, and the roof was removed from a brick barn. Wind speeds were estimated to be 90-100 mph.
Three inch diameter tree limbs were blown down by the high wind.
Power lines were blown down on the east side of Pratt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109533, 109532, 109534, 109535, 109553, 109555, 109560, 109554, 109536, 109556, 109542, 109538, 109559, 109541, 109557, 109558, 109537, 109539, 109563, 109543, 109564, 109565, 109544, 109551, 109719, 109548, 109549, 109545, 109546, 109723, 109547, 109561, 109540, 109528, 109552, 109721, 109529, 109720, 109566, 109550, and more.